Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stability and dimension--a counterexample to a conjecture of Chogoshvili


Author: Yaki Sternfeld
Journal: Trans. Amer. Math. Soc. 340 (1993), 243-251
MSC: Primary 54F45
DOI: https://doi.org/10.1090/S0002-9947-1993-1145964-7
MathSciNet review: 1145964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For every $ n \geq 2$ we construct an $ n$-dimensional compact subset $ X$ of some Euclidean space $ E$ so that none of the canonical projections of $ E$ on its two-dimensional coordinate subspaces has a stable value when restricted to $ X$. This refutes a longstanding claim due to Chogoshvili. To obtain this we study the lattice of upper semicontinuous decompositions of $ X$ and in particular its sublattice that consists of monotone decompositions when $ X$ is hereditarily indecomposable.


References [Enhancements On Off] (What's this?)

  • [B] R. H. Bing, Higher dimensional hereditarily indecomposable continua, Trans. Amer. Math. Soc. 71 (1951), 267-273. MR 0043452 (13:265c)
  • [B.P] C. Bessaga and A. Pełczyński, Selected topics in infinite dimensional topology, PWN, Warsaw, 1975.
  • [Ch] G. Chogoshvili, On a theorem in the theory of dimensionality, Compositio Math 5 (1938), 292-298. MR 1556998
  • [E$ _{1}$] R.. Engelking, Math. Rev. 90:k 54047.
  • [E$ _{2}$] -, Dimension theory, North-Holland, 1978.
  • [H.W] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, N.J., 1941. MR 0006493 (3:312b)
  • [Ku] K. Kuratowski, Topology. II, Academic Press and PWN, 1968.
  • [P] R. Pol, A $ 2$-dimensional compactum in the product of two $ 1$-dimensional compacta which does not contain any rectangle, Ulam Quarterly (to appear).
  • [Si] K. Sitnikov, An example of two-dimensional set in three-dimensional Euclidean space allowing arbitrarily small deformations into a one- dimensional polyhedron and a certain new characterization of the dimension of sets in Euclidean spaces, Dokl. Akad. Nauk SSSR 88 (1953), 21-24. MR 0054245 (14:894b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F45

Retrieve articles in all journals with MSC: 54F45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1145964-7
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society